Phone: 519-885-3180

News

School Letter on Opioid Crisis

June 28, 2017

Dear Parents and Caregivers,

Thank you for taking the time to read this letter. Parenting your child/children is the most important job you will ever experience. As parents and caregivers, it is important to be aware of the risks of drugs, including overdose.

Ontario and Waterloo Region have seen a rise in opioid related deaths in recent years. There are many factors contributing to the rise of overdose in our community, one being the presence of a drug called fentanyl. According to the Office of the Chief Coroner for Ontario, the number of drug related overdose and deaths in Ontario is increasing. Local data shows that the number of overdose deaths in Waterloo Region doubled between 2009 and 2015 and continues to rise.

On June 27, 2017 Waterloo Regional Police Services reported that there were 35 suspected overdose related deaths in Waterloo Region since the start of the year, that’s nearly as many deaths as the entire 2015 year.

Being a parent/caregiver in the current climate of social media can be very difficult and stressful. As a parent/caregiver we constantly worry about the safety of our children. Drugs are part of our society and the best way to decrease harms is to have accurate information. We are hoping this letter will allow you to start a conversation with your child about the current issues of drug use, including the risks of overdose, the use of prescription medications (from a pharmacy or made on the street) and the dangers of combining drugs with alcohol. This approach includes both preventing substance use and decreasing harms to our youth who are using drugs.

Overdose does not discriminate – it can happen to anyone’s family. It is important to equip ourselves with knowledge about drug use including the signs and symptoms of overdose and what to do in an overdose situation. Part of this includes reminding youth that a person who calls 911 in an overdose situation is protected from police charges of drug possession (Bill C-224/Good Samaritan Drug Overdose Act).

As we approach the end of the school year we would like to remind parents/caregivers about the importance of this issue. Having supportive conversations is a good place to start. For more information and support please visit www.waterlooregiondrugstrategy.ca.

We have included more detailed information below to help you start a conversation at home.

We thank you for taking the time to read this information letter.

Sincerely,

Dr. Liana Nolan
Commissioner and Medical Officer of Health

Chief Bryan M. Larkin
Waterloo Regional Police Service

John Bryant
Director of Education, WRDSB

Loretta Notten
Director of Education, WCDSB

 

There can be different reasons why kids use drugs, including:

• Curiosity • Escape – usually from emotional pain

• To relate to others better, peer pressure

• Copying behaviour of older siblings

• To get a rush

• On a dare

• Substance use happening at home

• Low self-esteem

• Deal with negative feelings

 

 

Some signs and symptoms of drug use among kids:

• Problems at school – missing class and getting poor grades

• Increased secrecy about possessions, friends and activities

• Use of incense, room deodorant, or perfume to hide smoke or chemical odours

• Increased need for money or missing money

• Drug related posts on social media

• Less attention to personal care/hygiene

• Increase in sleeping/naps. Nodding off at inappropriate times; or

• Increase in hyperactivity outside of what is usual

• Missing prescription drugs – especially narcotics and sedatives from home or grandparents’ home

• Parents/caregivers may also find items in their teen’s room that indicate drug use.

These include:
o Drug paraphernalia (such as bongs, pipes, small baggies, pills, powder, needles and rolling papers) o Inhalant products (such as hairspray, nail polish, correction fluid or household products) o Other unusual over the counter medicines such as cough medicine o Rags and paper bags, which may be used as accessories with inhalants • Eye drops, which may be used to mask bloodshot eyes and dilated pupils

What can I do to support my child when it comes to substance use?

• Strong, open relationships between parents or caregivers and children decrease the likelihood that teens will abuse drugs. • As a parent or caregiver, it is important to talk to your children about drugs and alcohol. Start early and keep the lines of communication open. Discuss a broad range of issues not limited to substance use with your child and invite their opinions even if they are different from your own. • Let your child know their safety comes first and they can depend on you to help them if they feel concerned about their own or a friend’s safety. • Set an example by being responsible about your own use of alcohol and other drugs. • Stay in the know. You don’t have to be an expert. Recognize that experimentation and mistakes happen. Help your child to reflect on a mistake but be sure to wait until you are both calm. • It is good to know the symptoms of drug use among teenagers. Keep in mind that some signs of drug use overlap with very common teenage behaviours (such as moodiness and withdrawal).

 

Where can I get more support and information?

Please visit:

Here 24/7 (Canadian Mental Health Association Waterloo Wellington)
1-844-437-3247
www.here247.ca

Sanguen Health Centre
519-603-0223
www.sanguen.com

Region of Waterloo Public Health and Emergency Services
519-575-4400
www.regionofwaterloo.ca/harmreduction

Waterloo Region Integrated Drugs Strategy

Home

Ray of Hope (providing youth and addiction services)
519-743-2311
Info@rayofhope.net

References: Opioids and Addiction: a primer for journalists. CAMH 2016 Parent Action on Drugs.org https://www.canada.ca/en/health-canada/services/substance-abuse/about-substance-abuse/signs-symptoms-drug-abuse.html

 

Things You Need to Know

1. It is possible to experience harm from drug use, even if you’re doing it occasionally or for the first time.

2. Mixing drugs can be dangerous and should be avoided. It increases risk of overdose.

3. If you are buying drugs off the street it is impossible to know exactly what’s in them. Any illegallypurchased drug can be ‘cut’ (mixed) with other drugs without you knowing.

4. Opioids (heroin) and opioid pain medication (oxycodone, morphine, fentanyl) can reduce pain and emotional response to pain. They are also addictive and can slow your breathing, with a chance your breathing might stop if you take too much.

5. Avoid combining opioid pain medication with other depressant drugs (alcohol, anxiety or sleeping pills). This makes it even more likely you will experience difficulty breathing.

6. You may have heard about an opioid drug called fentanyl that is causing a lot of harm in Alberta and across Canada. Fentanyl can be prescribed or made illegally in a lab and is about 100 times more toxic than morphine or other opioids.

7. Bootleg Fentanyl (made on the street) has the potential to be even more dangerous than prescription Fentanyl because: • A small amount can be fatal – as little as equivalent of 2 grains of salt • people may not be aware that they are consuming it as it can be mixed in with other drugs • you can’t see it, smell it, taste it or test for it

8. There is a risk of opioid overdose, even if you are not using opioids. This is because opioids can be mixed in with other drugs.

9. If you are using drugs, or are with someone who has used drugs, know the signs of an opioid overdose: slow or shallow breathing, not breathing at all, snoring or gurgling sounds, cold clammy skin, pinpoint pupils, limp body, vomiting or choking, blue lips/nails.

10. Naloxone is a medication that temporarily reverses the effects of an opioid overdose. If someone has overdosed from an opioid and is in trouble: • Call 9-1-1 immediately • Administer Naloxone if it’s an opioid overdose • Stay with the person until help arrives • Put the person on their side (recovery position)

Remember, if someone is experiencing an opioid overdose, Call 9-1-1 immediately (naloxone only works for about 30 minutes)

 

 

St. Agnes’s International Child – Tharsise

Every Year St. Agnes School uses a portion of the money we raise on Mission Day to help a child somewhere in the world through Plan International Canada.  Plan Canada sends us a little update to let us know how our Sponsored Child is doing and how our money has helping our child and their community.

Tharsise T. is a 9 year old boy living in Rwanda, Africa.  He attends primary school and his favourite subject is math.  Tharsise has been ill this year, but he received treatment at the health facility and is now fully recovered.  There has been a new addition to his family, they have welcomed a new baby girl this year.

Plan International helps children around the world with; education, clean drinking water, sanitation systems, basic healthcare, and helping parents to improve their livelihood.

We have a picture of Tharsise in the office.

Thank you for supporting Tharsise and Plan International!!!

Donation to Pura Vida Foundation

On behalf of the St. Agnes Spirit Team, we want to say thank you for supporting our candy guessing contest and our “Break the Rule” day. We raised a total of $507.00 to donate to the Pura Vida Foundation through the St. Agnes Church. We appreciate all of your generosity and kindness. You truly have made a difference in the lives of young women in Peru.

 

Sandra Labelle

Teacher

St. Agnes